Back to Diabetes Basics The Dead in Bed Syndrome

Someone with type 1 diabetes is found dead in the morning in an undisturbed bed after having been observed in apparently good health the day before. No cause of death can be established. This is the typical situation of the "dead in bed" syndrome, a very tragic outcome which leaves the family with many unanswered questions: Why, when, how, could it have been avoided?

After the first report from UK1 the observations have been confirmed from other countries.2,3 A number of young people with type 1 diabetes have been found dead in the morning without previous symptoms of illness, hyper- or hypoglycemia. The number of deaths of this kind per 10,000 patient years has been estimated to 2-6.4 For a population of 100,000 persons with diabetes, this represents 20-60 deaths per year or approximately 6% of all deaths in persons with diabetes aged less than 40 years.4 A relationship to human insulin1 or intensive insulin treatment2 has been postulated but does not seem likely.4 Autopsies have not revealed the cause of death. The diagnosis of hypoglycemia is difficult to confirm after death.5 There is however one case report where the person who died was wearing a retrospective (non-real-time) sensor, and the sensor reading demonstrated levels below 30 mg/dl (1.7 mmol/l) around the time of death (restrictions on reading glucose levels <40 mg/dl, 2.2 mmol/l, were removed by sensor manufacturer after the event), with at least 3 hours of severe hypoglycemia below <40 mg/dl, 2.2 mmol/l, before death.6 Another report using sensor tracings has shown a lag time of 2-4 hours before the onset of seizures when having severe hypoglycemia.7

In a recent review, clinical reports strongly suggest that nighttime hypoglycemia is a likely prerequisite of the event, but that the death is sudden and probably caused by cardiac arrhythmia.8 Genetic predisposition to a so called long QT syndrome can put the person with diabetes at risk of a fatal arrhythmia.9 It is postulated that early signs of nerve damage (autonomic neuropathy) can result in a disturbance of the autonomic nervous system, thereby further increasing the risk.

If it is caused by severe hypoglycemia, why doesn't the person wake up? There has been an increased concern about the phenomenon of hypoglycemic unawareness, which is defined as a hypoglycemic episode without warning symptoms of the decreasing blood glucose level. Increasing evidence has been shown that hypoglycemic episodes as such precede the development of hypoglycemic unawareness.10 Hypoglycemic unawareness will increase the risk of having a severe hypoglycemia.10

We know from recent studies with continuous glucose monitoring11 that nighttime low glucose values are much more common than previously thought. Most often, this is quite asymptomatic and the person does not wake up with hypoglycemic symptoms. Often the glucose value returns to normal or even high in the morning (so called Somogyi phenomenon) so this pattern is difficult to discover without taking nighttime tests every now and then.

Taking the wrong type of insulin before going to bed can contribute to severe nighttime hypoglycemia. We know this has accidentally happened to many young persons with diabetes.12 If a large dose of bedtime insulin (not uncommon in puberty/prepuberty) is replaced with a similar dose of regular or rapid-acting insulin, this will lower the blood glucose considerably and could presumably trigger a severe hypoglycemic reaction which in turn could be further complicated by cardiac arrythmia.

What can be done to avoid this from happening?

Checking a nighttime glucose value will give you an impression of the risk of hypoglycemia. If you use pen injectors, make sure the pen for your bedtime insulin looks and feels quite different from the one you use for daytime meal doses (not just another color that may be difficult to observe in the dark). If you use syringes and vials, store daytime and bedtime insulin in different places. When mixing insulin, be extra careful not to take the often higher bedtime dose of the wrong type. For physically active persons, it is important to check for late hypoglycemia after the exercise, particularly in the night. Remember to decrease the bedtime dose after more strenous exercise, especially if you do not exercise regularly. If you have problems with nighttime hypoglycemia, ask your diabetes team for a continuous glucose monitoring device that may help you to detect nighttime glycemia patterns and adjust your insulin doses to avoid this.

HbA1c targets may need to be relaxed in persons with hypoglycemia unawareness to allow this awareness to recover. Aim for a slightly higher average blood glucose. Above all, you should avoid a blood glucose level that is lower than 65-70 mg/dl (3.5-4.0 mmol/l). Within a fortnight (two weeks), you are likely to find you can recognize symptoms of hypoglycemia more easily.13

There is one pump (Medtronic Veo), so far available only on the European market, which shuts off the basal rate for two hours when the blood glucose goes below a certain threshold, thereby hopefully avoiding a further decline in blood glucose. This feature is called Low Glucose Suspend (LGS).


  1. Tattersall RB, Gill GV. Unexplained death of type-1 diabetic patients. Diabetic Med 1991;8:49-58.
  2. Thordarsson H, Sovik O. Dead in ded syndrome in young diabetic patients in Norway. Diabetic Med 1995;12:782-7.
  3. Sartor G, Dahlquist G. Short-term mortality in childhood onset insulin-dependent diabetes mellitus: a high frequency of unexpected deaths in bed. Diabetic Med 1995;12:607-11.
  4. Sovik O, Thordarson H. Dead-in-bed syndrome in young diabetic patients. Diabetes Care 1999;22 Suppl 2:B40-2.
  5. Gormsen H, Lund A. The diagnostic value of postmortem blood glucose determinations in cases of diabetes mellitus. Forensic Sci Internat 1985;28:103-07.
  6. Tanenberg RJ, Newton CA, Drake AJ. Confirmation of hypoglycemia in the "dead-in-bed" syndrome, as captured by a retrospective continuous glucose monitoring system. Endocr Pract 2010;16:244-8.
  7. Buckingham B, Wilson DM, Lecher T, Hanas R, Kaiserman K, Cameron F. Duration of nocturnal hypoglycemia before seizures. Diabetes Care 2008;31:2110-2. Free full text available in HTML and PDF formats.
  8. Weston PJ, Gill GV. Is undetected autonomic dysfunction responsible for sudden death in Type 1 diabetes mellitus? The 'dead in bed' syndrome revisited. Diabet Med 1999;16:626-31.
  9. Tu E, Twigg SM, Semsarian C. Sudden death in type 1 diabetes: the mystery of the 'dead in bed' syndrome. Int J Cardiol 2010;138:91-3.
  10. Cryer P. Perspectives in Diabetes. Hypoglycemia begets hypoglycemia in IDDM. Diabetes 1993;42:1691-93.
  11. Ludvigsson J, Hanas R, Ter Veer A, Andreasson C, Isacson E, Johansson E. Repeated use of continuous glucose monitoring in children and adolescents improved metabolic control without increasing hypoglycemia. Diabetologia 2001;44(suppl 1):A239 (abstract).
  12. Hanas R. Dead-in-bed syndrome in diabetes and hypoglycaemic unawareness. Lancet 1997;350:493-2 (letter). Reply: Lancet 1997;305:1032-33.
  13. Fanelli CG, Epifano L, Rambotti AM, Pampanelli S, DiVincenzo A, Modarelli F, Lepore M, Annibale B, Ciofetta M, Bottini P, Porcellati F, Scionti L, Santeusanio F, Brunetti P, Bolli GB. Meticulous prevention of hypoglycemia (near-)normalizes the glycemic thresholds and magnitude of most neuroendocrine responses to, symptoms of and cognitive function during hypoglycemia in intensively treated patients with short-term IDDM. Diabetes 1993;42:1683-89.
  14. Choudhary P, Evans M, Hammond P, Shaw J, Pickup J, Amiel S. First clinical use of automated glucose suspension during hypoglycaemia: Results of a user evaluation study. ATTD (abstract) 2010.

Ragnar Hanas, MD
January 16, 2011

See Also

  Home Return to Top

Last Updated: Thursday February 27, 2014 19:28:21
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.